Missouri, 2007

Flooding in Missouri, May 24 to 30, 2007

May 24 to 30, 2007 · NWS EAX · 7 events in 6 counties and zones

Additional rains caused secondary crests on the Tarkio, Nodaway, and Missouri Rivers, from May 24, 2007 through May 30, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Additional rains caused secondary crests on the Tarkio, Nodaway, and Missouri Rivers, from May 24, 2007 through May 30, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 2:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 24, 2:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT THU MAY 24 2007

.DISCUSSION...

VIGOROUS SHORTWAVE AND ATTENDANT SPEED MAX ROTATING THROUGH THE BASE
OF THE LARGE UPPER TROUGH FINALLY STARTING TO MAKE THE NORTHERN TURN
THROUGH ERN COLORADO/WRN KANSAS. SFC REFLECTION SHOWS CONVECTIVELY
ENHANCED MESOLOW OVER SRN/SWRN KANSAS FINALLY STARTING TO MAKE
HEADWAY EAST...AND PULL THE STUBBORN FRONTAL BOUNDARY WITH IT.
SECONDARY SFC LOW FORMING IN NORTHERN KANSAS...ASSOCIATED WITH
ORGANIZED LINEAR CONVECTIVE SYSTEM AND SUBTLE MCV LIFTING INTO SERN
NEBRASKA. MEANWHILE...50+ KT LLJ AXIS POSITIONED FROM CNTRL OKLAHOMA
TO NW MISSOURI CONTINUES TO FEED MOISTURE INTO UPDRAFTS STEADILY
BECOMING MORE ELEVATED IN NATURE. MESOSCALE COLD POOL
GENERATION...CONVECTIVE OUTFLOW...AND PROGRESSION OF RIGHT REAR
ENTRANCE REGION OF UPPER JET SEGMENT TO THE NORTHWEST OF THE AREA
SHOULD ALLOW CONTINUED PROGRESSION OF THE FRONTAL BOUNDARY AND
CONVECTIVE LINE THROUGH THE MORNING AND AFTERNOON HOURS.

SEVERE THREAT STILL LOOKS TO BE MINIMAL ACROSS THE AREA TODAY.
TIMING OF THE FRONTAL PASSAGE AND AVAILABLE INSTABILITY...ALONG WITH
MARGINAL BULK SHEAR SHOULD PRECLUDE ANY WIDESPREAD SEVERE
THUNDERSTORMS. WILL MONITOR SHORT BOW SEGMENT CURRENTLY LOCATED NW
OF TOPEKA AS IT HEADS TOWARDS NORTHEAST KANSAS/NW MISSOURI. FEEL
OUTFLOW AHEAD OF THIS BOW AND DEPARTURE OF MCV INTO ERN
NEBRASKA...ALONG WITH WEAKENING LLJ BECOMING MORE PARALLEL TO LINEAR
CONVECTION WILL SIGNIFICANTLY LIMIT THE FORMATION OF FURTHER BOW
SEGMENTS THIS MORNING.

OF MORE CONCERN THIS MORNING IS THE FLOODING THREAT...PARTICULARLY
OVER THE EXTREME NW CORNER OF MISSOURI. RADAR AND SATELLITE
ESTIMATES 0.75-1.50 INCHES OF RAINFALL HAS FALLEN OVER THIS AREA
SINCE YESTERDAY AFTERNOON...WITH THE ELONGATED CONVECTIVE LINE
TARGETED TOWARDS THIS SAME AREA THIS MORNING. FLASH FLOOD WATCH
CONTINUES WITH THE POSSIBILITY OF WARNINGS TOWARDS THE DAYBREAK HOUR
FOR HOLT...ATCHISON...AND NODAWAY COUNTIES...PROVIDED CONVECTIVE
LINE HOLDS ITS INTENSITY AND RAINFALL RATES. WILL NEED TO MONITOR
RIVERS AND STREAMS IN THE AREA...AS HEADWATER GUIDANCE HAS FALLEN TO
JUST OVER AN INCH FOR THE TARKIO BASIN. FOR THE REMAINDER OF THE
AREA...GIVEN THE PROGRESSIVE NATURE OF THE FRONT...HPC QPF GUIDANCE
REMAINS WELL BELOW ANY FFG OR HEADWATER LIMITS.

OTHERWISE...TEMPERATURES TODAY WILL BE VERY TRICKY...AND SOLELY
DEPENDENT ON THE ARRIVAL OF PRECIPITATION AND FRONTAL PASSAGE. MOST
LOCATIONS IN THE WESTERN CWA WILL SEE MORNING MAX TEMPS...WITH
BETTER POTENTIAL DIURNAL WARMING TOWARDS CNTRL MISSOURI. ALSO...KEPT
MORE CLOUD COVER OVER AREA FOLLOWING FRONTAL PASSAGE AS MODELS
INDICATE FAIRLY EXTENSIVE STRATUS WITH RESIDUAL MOISTURE TRAPPED IN
THE BOUNDARY LAYER.

ONLY MINOR TWEAKS WERE MADE TO THE FORECAST BEYOND TONIGHT. SHORT
RANGE MODEL PERFORMANCE HAD BEEN ABYSMAL THE PAST SEVERAL DAYS...AND
HAVE VERY LOW CONFIDENCE IN ANY SOLUTION HEADING INTO THE WEEKEND.
IN GENERAL...FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE OVER
SRN MISSOURI...AND WASH OUT/LIFT NORTH DURING THE WEEKEND. GFS
CONVECTIVE FEEDBACK PROBLEMS MOST LIKELY AID IN REPEATED CONVECTIVE
DEVELOPMENT ALONG THIS DIFFUSE BOUNDARY. WITH RISING HEIGHTS BEHIND
THE EXITING WAVE...FEEL WARMING IN MIDLEVELS MAY LIMIT OVERALL
CONVECTION...AND NAM-WRF MAY HAVE A BETTER HANDLE ON THE SITUATION.
VERY LOW CONFIDENCE THOUGH HEADING THROUGH THIS HOLIDAY WEEKEND.

21

&&

AVIATION...

THUNDERSTORMS WILL REMAIN NW OF THE TERMINALS MUCH OF THE NIGHT. THE
CONVECTIVE COMPLEX WILL ARRIVE IN THE STJ-MKC CORRIDOR BETWEEN 11
AND 15Z WITH SEVERAL HOURS OF RAIN WITH PSBL EMBEDDED THUNDERSTORM
THROUGH AT LEAST 18Z. MVFR TO BRIEFLY IFR CIGS AND VSBYS WILL BE
ASSOCIATED WITH THE CONVECTION. AN MVFR TO IFR STRATUS DECK MAY
DEVELOP WITH THE AREA OF RAIN BY THE LATE MORNING HOURS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH UNTIL NOON THURSDAY FOR MOZ001-MOZ002-MOZ011.
KS...NONE.
Hazardous weather outlook, May 24, 4:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CDT THU MAY 24 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
549 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WAS MOVING THROUGH NORTHWEST MISSOURI EARLY
THIS MORNING...AND WILL PROGRESS THROUGH THE OUTLOOK AREA DURING THE
DAYLIGHT HOURS. LIMITED INSTABILITY AND MARGINAL WINDS SHEAR WILL
LIKELY KEEP THESE THUNDERSTORM BELOW SEVERE LIMITS.

AREAS ACROSS FAR NORTHWEST MISSOURI MAY EXPERIENCE LOCALLY HEAVY
RAINFALL AND FLOODING THIS MORNING AS THUNDERSTORMS REPEATEDLY MOVE
OVER THE SAME AREA. A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON TODAY
FOR LOCATIONS ALONG AND NORTHWEST OF A LINE FROM MOUND CITY TO
MARYVILLE...WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT
FOR HOLT...NODAWAY..AND ATCHISON COUNTIES IN NORTHWEST MISSOURI UNTIL
930 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK
AREA FRIDAY NIGHT THROUGH SUNDAY AS GULF OF MEXICO MOISTURE SURGES
NORTH AND THE FRONTAL BOUNDARY MOVING THROUGH THE AREA TODAY LIFTS
BACK NORTH AS A WARM FRONT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
OVER THE WEEKEND...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
PRIMARY THREATS WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY...HOWEVER
REPORTS OF FLOODING THIS MORNING WOULD BE APPRECIATED.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Atchison

When
May 24, 8:00 AM CST to May 26, 8:00 AM CST
Where
Atchison County, 1.58 mi SE of Fairfax Steele Arpt to 1.32 mi SSW of Fairfax Steele Arpt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.355, -95.407

The Tarkio River near Fairfax crested at 21.10 feet, or 4.10 feet above flood stage.

Flood, Nodaway

When
May 25, 4:00 AM CST to 3:00 PM CST
Where
Nodaway County, 1.08 mi S of Possum Walk to 1.88 mi NW of Dawsonville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.485, -95.077

The Nodaway River near Burlington Junction crested at 24.40 feet, or 1.40 feet above flood stage.

Flood, Buchanan

When
May 25, 6:00 AM CST to May 27, 6:00 AM CST
Where
Buchanan County, 6.16 mi NW of (Stj)st Joseph Mem A to 0.33 mi W of Lake Contrary
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.842, -94.988

The Missouri River at Saint Joseph crested at 19.75 feet, or 2.75 feet above flood stage.

Flood, Jackson

When
May 25, 6:00 AM CST to May 28, 6:00 AM CST
Where
Jackson County, 2.82 mi NNW of Sibley to 1.82 mi NW of Sibley
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.219, -94.213

The Missouri River near Sibley crested at 24.70 feet, or 2.70 feet above flood stage.

Flood, Lafayette

When
May 25, 8:00 AM CST to May 29, 3:00 AM CST
Where
Lafayette County, 2.37 mi NW of Napoleon to 1.47 mi WNW of Napoleon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.152, -94.103

The Missouri River near Napolean crested at 21.69 feet, or 4.69 feet above flood stage.

Flood, Lafayette

When
May 26, 12:00 AM CST to May 29, 12:00 PM CST
Where
Lafayette County, 2.86 mi ENE of Hodge to 3.05 mi W of Waverly
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.251, -93.584

The Missouri River near Waverly crested at 23.04 feet, or 3.04 feet above flood stage.

Flood, Saline

When
May 26, 3:00 AM CST to May 30, 1:00 AM CST
Where
Saline County, 2.49 mi N of Miami to 2.36 mi NNW of Miami
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.355, -93.222

The Missouri River near Miami crested at 21.90 feet, or 3.90 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69350, 69351, 69352, 69353, 69354, 69355, 69356.